Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 27, NWS Jackson, MS

December 28, 2024Franklin Parish, Madison Parish, Richland Parish, Louisiana

NWS Jackson, MS issued this tornado warning at Dec 28, 2024, 3:56 PM CST for Franklin Parish, Madison Parish, Richland Parish, Louisiana. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2024, 3:56 PM CST (21:56 UTC)
Expired
Dec 28, 2024, 4:30 PM CST
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Franklin Parish, LA, Madison Parish, LA, Richland Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 143 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 4:15 PM CSTTORNADO3 Nw Waverly, LAThis brief tornado began in a field just west of HWY 577. It damaged the roof of a house and snapped several trees. As it crossed HWY 577, it peeled tin off the roof of an outbuilding and spread this debris into the field east of HWY 577 before dissipating. It
Dec 28, 4:19 PM CSTTORNADO5 S Epps, LAAn EF-0 tornado touched down north of Poverty Point Reservoir in the Black Bear Golf Club. Large tree limbs were downed from several hardwood trees. The garage down from a golf cart storage building, which faced south, was partially blown outward. Golf course
Dec 28, 4:20 PM CSTTSTM WND DMG5 N Delhi, LAMultiple power lines were blown down near Hwy 17 north of Delhi.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 2:17 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

037 
WFUS54 KJAN 282156
TORJAN
LAC041-065-083-282230-
/O.NEW.KJAN.TO.W.0027.241228T2156Z-241228T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
356 PM CST Sat Dec 28 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Northwestern Madison Parish in northeastern Louisiana...
  East central Richland Parish in northeastern Louisiana...
  Northeastern Franklin Parish in northeastern Louisiana...

* Until 430 PM CST.

* At 355 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Bakers, or 8 miles southwest of Delhi, moving
  northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Delhi and Waverly around 400 PM CST.
  Warden and Tendal around 405 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3258 9153 3258 9145 3257 9143 3255 9144
      3254 9146 3254 9124 3222 9154 3234 9171
TIME...MOT...LOC 2155Z 215DEG 34KT 3235 9157 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

GG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 28, 3:14 PM CST, 42 minutes earlier.

Area forecast discussion, Dec 28, 3:14 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
314 PM CST Sat Dec 28 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 313 PM CST Sat Dec 28 2024

Tonight: A significant severe weather event is still likely later
this afternoon and this evening. The Tornado Watch for I-55 and east
will be allowed to expire at 3PM as the convection earlier today has
somewhat stabilized the area there. The new PDS Tornado Watch to the
west of I-55 is in effect until 9 PM. Not a lot has changed in the
thinking from this morning. Damaging winds up to 80mph, Tornadoes;
some strong and long track, and hail up to golfball size will all be
possible with the storms. In addition, due to antecedent conditions
two to four inches of rain in a short amount of time will be
possible leading to localized flash flooding, especially over urban
and poor drainage areas.

Mid afternoon water vapor imagery/RAP analysis showed a potent
shortwave trough over central Oklahoma and north central Texas.
Moisture and instability will continue to increase over our CWA ahead
of this approaching feature. A stout speed max will rotate around
the base of the shortwave trough and across our CWA helping to
increase severe storm potential. This is expected to result in
numerous severe storm damage leading to widespread power outages
this evening. The potential for severe storms should be winding down
over east Mississippi by midnight but there will be the chance for
rain over east Mississippi until the cold front shifts into Alabama.
/22/

Sunday through next week (Friday)...

In the wake of the severe weather event today, a mostly quiet long
term period can be expected through the early to mid portion of the
period. Longwave trough/frontal zone will be shifting off to the
east, with sfc ridging & drier air building back in into late
weekend through early next week. This pattern will support
seasonably warm pattern Sunday into early next week. Highs & lows
during this period will be some 8-15F above (highs of 63-72F & lows
44-48F Monday morning & 45-54F Tuesday morning). A fast moving
shortwave trough/sfc low & frontal system will drive in potential
gusty winds on Tuesday but no concerns for storms as PWs will remain
too low for convection. If moisture can be on the uptick, this would
need to be monitored. In the wake of this frontal zone, a cold
1030mb sfc high will dive down out of the Plains into the Gulf
Coast, ushering in near to seasonably cool temperatures. Highs &
lows in the Wednesday to Friday timeframe will be some 2-5F below
(highs 51-58F & lows 36-41F Wednesday morning & 29-35F both Thursday
& Friday mornings with coldest north of Hwy 84 Thursday & northeast
half Friday morning). Widespread frost/freeze looks likely during
this timeframe. /DC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1149 AM CST Sat Dec 28 2024

Still looking at a rough day in aviation later this afternoon with a
mixture of VFR/IFR/LIFR ceilings across multiple TAF sites. Current
radar scans are still showing SHRA & TSRA east of the I-55 corridor.
The fog is continuing to clear and ceilings are still lifting in
southern & central areas in MVFR with several spots lifting to VFR.
The main line of storms will arrive in the late afternoon to early
evening hours & should clear the area shortly after midnight.
Expect some gustier winds as well in any storms & preceding
convection. A wind shift is expected in the wake of the front to
the WNW. In the wake of the front, there is potential for another
round of stratus & fog to return after 29/04-10Z Sunday. Flight
categories of IFR to even as low as VLIFR are psbl, especially for
central to southern TAF sites. Conditions will start to clear to
MVFR/VFR conditions by 16Z Sunday with VFR conditions prevailing
across the forecast area by 18Z Sunday. /SAS/DC/CR/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  67  47  71 / 100   0   0   0
Meridian      53  67  45  69 / 100   0   0   0
Vicksburg     51  67  47  72 /  90   0   0   0
Hattiesburg   56  70  46  71 /  90   0   0   0
Natchez       53  67  49  71 /  90   0   0   0
Greenville    52  64  47  67 / 100   0   0   0
Greenwood     53  66  47  70 / 100   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

22/DC/CR

In the hours before

Local storm report, Dec 28, 11:00 AM CST, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1100 AM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     Hail             1 NE Mist               33.28N 91.68W
12/28/2024  E1.50 Inch       Ashley             AR   Public

&&

CE
Special weather statement, Dec 28, 12:49 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
1249 PM CST Sat Dec 28 2024

MSZ018-019-281945-
Sunflower MS-Bolivar MS-
1249 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SUNFLOWER AND BOLIVAR
COUNTIES THROUGH 145 PM CST...

At 1249 PM CST, Doppler radar was tracking a strong thunderstorm over
Beulah, or near Rosedale, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Pace around 1255 PM CST.
  Mound Bayou, Winstonville, Merigold, Cleveland, and Renova around
  100 PM CST.
  Shelby around 105 PM CST.
  Parchman and Rome around 120 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3399 9066 3399 9046 3397 9045 3367 9045
      3353 9075 3353 9117 3362 9113 3370 9118
      3368 9103 3372 9114 3378 9114 3378 9099
      3385 9107 3393 9101 3396 9108 3396 9097
      3401 9098 3412 9074 3412 9066
TIME...MOT...LOC 1849Z 247DEG 38KT 3379 9097

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86
Local storm report, Dec 28, 1:22 PM CST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
122 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Tornado          3 ESE Myrick            31.65N 88.95W
12/27/2024                   Jones              MS   Emergency Mngr

            Along Clay Taylor Rd and Pearman Rd, tree
            down on a house, roof lifted and supporting
            brick column shifted and cracked. Trampoline
            and play set blown into a field. TDS was
            noted as well near the Co line associated
            with this damage.

&&

CE
Special weather statement, Dec 28, 3:43 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
343 PM CST Sat Dec 28 2024

LAZ007>009-015-016-282245-
Madison LA-Richland LA-Morehouse LA-East Carroll LA-West Carroll LA-
343 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MOREHOUSE...
SOUTHWESTERN EAST CARROLL...NORTHWESTERN MADISON...RICHLAND AND
SOUTHERN WEST CARROLL PARISHES THROUGH 445 PM CST...

At 343 PM CST, Doppler radar was tracking a strong thunderstorm over
Start, or near Rayville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rayville and Oak Ridge around 350 PM CST.
  Holly Ridge around 400 PM CST.
  Epps around 410 PM CST.
  Darnell around 415 PM CST.
  Pioneer around 420 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CST for northeastern
Louisiana.

&&

LAT...LON 3249 9193 3252 9190 3255 9192 3258 9193
      3286 9122 3243 9143 3240 9154 3240 9163
      3239 9165 3239 9167 3237 9169 3231 9194
TIME...MOT...LOC 2143Z 229DEG 34KT 3245 9186

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AJ
Special weather statement, Dec 28, 3:47 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
347 PM CST Sat Dec 28 2024

ARZ074-075-MSZ018-019-034-282245-
Chicot AR-Ashley AR-Washington MS-Sunflower MS-Bolivar MS-
347 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHICOT...NORTHEASTERN
ASHLEY...SUNFLOWER...NORTHERN WASHINGTON AND BOLIVAR COUNTIES THROUGH
445 PM CST...

At 347 PM CST, Doppler radar was tracking a strong thunderstorm near
Benoit, or 13 miles south of Rosedale, moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Pace, Beulah, and Cleveland around 350 PM CST.
  Merigold, Boyle, and Renova around 355 PM CST.
  Mound Bayou and Winstonville around 400 PM CST.
  Shelby around 405 PM CST.
  Parchman and Rome around 410 PM CST.

Other locations impacted by this storm include Halley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CST for southeastern
Arkansas...and northwestern Mississippi.

&&

LAT...LON 3411 9066 3399 9066 3399 9045 3339 9046
      3313 9175 3339 9155 3339 9146 3356 9142
      3352 9125 3360 9113 3370 9122 3368 9103
      3373 9115 3378 9099 3397 9109 3396 9097
      3409 9087 3411 9094 3412 9095
TIME...MOT...LOC 2147Z 224DEG 58KT 3366 9095

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AJ
Local storm report, Dec 28, 3:55 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Jackson MS
355 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Tornado          1 ENE McCall Creek      31.51N 90.69W
12/28/2024                   Franklin           MS   Emergency Mngr

            Lady trapped in her house from debris from a
            tornado that moved through, enough damage to
            block highway 84 and surrounding
            roads/streets.

&&

OAJ

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:11 PM CSTDense Fog AdvisoryJANCatahoula, Concordia, East Carroll, Franklin, Madison, Morehouse and 3 more12 hr
Dec 28, 2:56 PM CSTTornado WarningJANCatahoula, Franklin64 min
Dec 28, 3:13 PM CSTSevere Thunderstorm WarningJANEast Carroll, Morehouse, West Carroll62 min
Dec 28, 3:25 PM CSTSevere Thunderstorm WarningJANFranklin, Richland65 min
Dec 28, 3:38 PM CSTSevere Thunderstorm WarningJANCatahoula, Franklin52 min
Dec 28, 3:43 PM CSTSpecial Weather StatementJANRichland62 min
Dec 28, 4:01 PM CSTSevere Thunderstorm WarningJANMorehouse, Richland35 min
Dec 28, 4:16 PM CSTSpecial Weather StatementJANWest Carroll59 min
Dec 28, 4:20 PM CSTTornado WarningJANEast Carroll, Madison, Morehouse, Richland, West Carroll55 min
Dec 28, 4:26 PM CSTSevere Thunderstorm WarningJANCatahoula, Franklin, Tensas49 min
Dec 28, 4:30 PM CSTTornado WarningJANEast Carroll, Madison60 min
Dec 28, 4:44 PM CSTSevere Thunderstorm WarningJANCatahoula, Concordia46 min
Dec 28, 4:57 PM CSTTornado WarningJANEast Carroll63 min
Dec 28, 5:14 PM CSTSevere Thunderstorm WarningJANMadison, Tensas61 min
Dec 28, 5:25 PM CSTSevere Thunderstorm WarningJANEast Carroll, Madison65 min

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.